Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS North Platte, NE

April 21, 2005Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 21, 2005, 2:41 PM CDT for Wheeler County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 2:41 PM CDT (19:41 UTC)
Expired
Apr 21, 2005, 3:15 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 211941
SVRLBF
NEC183-212015-
/O.NEW.KLBF.SV.W.0062.050421T1941Z-050421T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BARTLETT...OR ABOUT 23 MILES WEST OF
  ELGIN...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN WHEELER COUNTY AT 300 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4177 9869 4176 9831 4206 9833 4205 9873

$$

DDB
2 follow-up statements
000 
WWUS53 KLBF 211954
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU APR 21 2005

NEC183-212015-
/O.CON.KLBF.SV.W.0062.000000T0000Z-050421T2015Z/
WHEELER NE-
253 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
WHEELER COUNTY...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF BARTLETT...OR ABOUT 19 
MILES WEST OF ELGIN...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GENERALLY EAST OF HIGHWAY 281 AT 300 PM CDT

LAT...LON 4177 9869 4176 9831 4206 9833 4205 9873

$$

DDB
000 
WWUS53 KLBF 212015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT THU APR 21 2005

NEC183-212023-
/O.EXP.KLBF.SV.W.0062.000000T0000Z-050421T2015Z/
WHEELER NE-
313 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER COUNTY EXPIRES AT 315
PM CDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR WHELLER COUNTY HAD 
WEAKENED ANY NO LONGER POSED A SEVERE WEATHER THREAT. BRIEF HEAVY 
RAIN WILL BE POSSIBLE AS THE THUNDERSTORMS EXIT NORTHERN WHEELER 
COUNTY. 

LAT...LON 4177 9869 4176 9831 4206 9833 4205 9873

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU APR 21 2005

...THE MAIN FORECAST CHALLENGE WITH THIS FORECAST CYCLE IS THE RISK
OF STRONG CONVECTION AND ASSOCIATED HEAVY RAIN...

.DISCUSSION...
    AS THE UPPER VORTEX COUPLES WITH THE SURFACE LOW AND MOVES
ACROSS CENTRAL AND EASTERN NEBRASKA, STRONG LIFT OF WARM MOIST AIR
OVER THE LOW LEVEL BOUNDARY WILL GENERATE WIDESPREAD HEAVY RAIN AND
THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA TONIGHT. WITH MEAN
850-700MB MIXING RATIO OF 5-6G/KG, RAINFALL TOTALS OF 1.25 INCH OR
HIGHER IS LIKELY IN BOYD, HOLT, GARFIELD AND WHEELER COUNTIES AND
POSSIBLE EVEN AS FAR WEST AS AINSWORTH AND BROKEN BOW. AFTER
DISCUSSION WITH SURROUNDING OFFICES, I WILL ISSUE A NEW FLASH FLOOD
WATCH FOR THOSE COUNTIES. BEFORE THE FORECAST FOR TONIGHT IS ISSUED,
THE AREA MAY NEED TO BE ENLARGED TO INCLUDE ROCK, LOUP AND/OR CUSTER
COUNTIES.
    CURRENT INDICATIONS ARE THAT RAIN WILL TAPER OF AFTER MIDNIGHT
AND BE ALL DONE BY 12Z. THEN, HIGH PRESSURE BUILDING OVER THE HIGH
PLAINS WILL BRING A QUIETER PATTERN.

    THAT RIDGE IS EXPECTED TO BRING MERELY A SHORT BREAK IN THE
ACTIVE PATTERN BEFORE ANOTHER FRONT COMES IN FROM THE NORTHEAST
MONDAY AND BECOMES STATIONARY. THE FRONT THEN CONTINUES
QUASISTATIONARY THROUGH THURSDAY.
&&

.SYNOPSIS...
    RADAR MOSAIC SHOWED NUMEROUS THUNDERSTORMS WITH HEAVY RAIN
MOVING INTO NORTH CENTRAL NEBRASKA. IN THE UPPER LEVELS, A SMALL
VORTEX WAS VISIBLE IN 6.7U IMAGERY OVER SOUTHWEST NEBRASKA SLOWLY
MOVING TOWARD THE EAST-NORTHEAST. THE 700MB WIND PROFILERS SHOWED AN
ELONGATED CLOSED CIRCULATION FROM ABOUT CHADRON TO NEAR AURORA.
ALSO, A CLOSED LOW APPEARED TO BE DEVELOPING IN THE PACIFIC
NORTHWEST AS A RIDGE WAS BUILDING IN FROM CENTRAL CALIFORNIA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NEZ007-010-028-029
&&

SPRINGER
Hazardous weather outlook, Apr 21, 9:57 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
957 AM CDT THU APR 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-212115-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
957 AM CDT THU APR 21 2005

...FLOOD WATCH IN EFFECT FOR PORTIONS OF WEST AND NORTH CENTRAL
NEBRASKA THROUGH 6 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT EAST OF A
LINE FROM NORTH PLATTE TO AINSWORTH TODAY AND TONIGHT. AN AREA OF LOW
PRESSURE WILL EXTEND NORTHWEST ACROSS NEBRASKA TODAY AS THE
ASSOCIATED UPPER LEVEL SYSTEM MOVES EAST INTO NEBRASKA. ORGANIZED
LIFT WILL FAVOR THUNDERSTORM DEVELOPMENT AS THE SYSTEM MOVES EAST.
THE PRIMARY THREAT WILL BE LARGE HAIL. EXCESSIVE RAINS IS ALSO
EXPECTED AS SHOWERS AND THUNDERSTORMS CONTINUE TODAY. STORM TOTAL
RAINS ARE LIKELY TO REACH OVER TWO INCHES IN SOME LOCALES BEFORE THIS
SYSTEM MOVES EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORMS WILL CONTINUE
INTO FRIDAY MORNING...BEFORE ENDING. FRIDAY NIGHT INTO SATURDAY
CLEARING AND LIGHT WINDS WILL RESULT IN THE CHANCE FOR A FROST EARLY
SATURDAY AS TEMPERATURES DROP BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF THE
OUTLOOK AREA TODAY AND TONIGHT.

MASEK

In the hours before

Local storm report, Apr 21, 9:54 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             2 E WALLACE             40.84N 101.12W
04/21/2005  0.88 INCH        LINCOLN            NE   PUBLIC

&&

RBURNS
Local storm report, Apr 21, 9:56 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             3 E NORTH PLATTE        41.13N 100.71W
04/21/2005  1.50 INCH        LINCOLN            NE   NWS EMPLOYEE

&&

RBURNS
Local storm report, Apr 21, 9:58 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             1 S GRAINTON            40.81N 101.29W
04/21/2005  0.75 INCH        PERKINS            NE   PUBLIC

&&

RBURNS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:46 PM CDTSevere Thunderstorm WarningLBFChase59 min
Apr 21, 12:44 AM CDTSevere Thunderstorm WarningLBFChase, Perkins61 min
Apr 21, 1:10 AM CDTSevere Thunderstorm WarningLBFHayes65 min
Apr 21, 1:41 AM CDTSevere Thunderstorm WarningLBFLincoln49 min
Apr 21, 2:28 AM CDTSevere Thunderstorm WarningLBFLincoln47 min
Apr 21, 3:12 AM CDTSevere Thunderstorm WarningLBFLincoln48 min
Apr 21, 3:57 AM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.